A recent investigation into alleged gang rape at Cornell University highlights the dangers of ketamine, a drug that can leave victims in a state of severe dissociation and vulnerability.
A former Cornell University student has come forward with harrowing testimony regarding her experience after taking ketamine before an alleged fraternity gang rape. This incident has sparked renewed scrutiny over the use of ketamine as a date-rape drug on college campuses.
During a hearing at the university, the student described her experience as feeling “like her lights were on but no one was home,” indicating a state of “vague consciousness.” Dr. Stephanie Widmer, a Fox News contributor and addiction specialist based in New York, appeared on “Fox & Friends” on October 28 to discuss the implications of ketamine’s effects.
Dr. Widmer emphasized that ketamine can severely impair an individual’s ability to defend themselves or comprehend their surroundings. “When you say the lights are on, but nobody’s home, that’s a pretty good way to describe it,” she stated. “You can essentially have no awareness of your surroundings.”
The drug works by affecting NMDA receptors in the brain, leading to alterations in vital signs. “It can cause profound sedation, and it can cause dissociation, which is essentially the sensation of your brain not really being attached to your body,” Dr. Widmer explained.
While ketamine has legitimate medical applications—having been used as a battlefield anesthetic during the Vietnam War and remaining FDA-approved for general anesthesia—it is also commonly abused recreationally at parties, raves, and nightclubs. The Drug Enforcement Administration (DEA) classifies ketamine as a Schedule III controlled substance and identifies it alongside Rohypnol and GHB as a drug that can facilitate sexual assault. These substances can induce sedation, confusion, and memory loss, leaving victims particularly vulnerable.
When asked why ketamine is categorized as a date-rape drug, Dr. Widmer noted its impact on both cognitive function and physical awareness. “There are a number of date-rape drugs that are out there, and ketamine does fall into that category because of what it can do to your sensorium,” she said.
Dr. Widmer also cautioned against the dangers of mixing ketamine with alcohol or other substances, as this can exacerbate the drug’s effects and increase the risk of severe sedation and respiratory depression. “They’re combining them with other substances, they’re combining them with alcohol, and that can compound the effects of these drugs,” she warned. “It can cause really profound sedation. It can be incredibly dangerous.”
One of Dr. Widmer’s primary concerns is the way parents communicate the dangers of drugs to their children, particularly as they prepare to enter college. “Everybody knows to say drugs are bad and not to do drugs, and you never know what you’re getting, but really understanding what some of these drugs can do is really important,” she said. “They’re not benign and they can cause dissociation.”
The ongoing investigation into the allegations at Cornell University continues to unfold, drawing attention to the broader issue of drug safety and awareness on college campuses. As discussions around consent and sexual assault gain momentum, the implications of drug use, particularly substances like ketamine, remain a critical topic for students, parents, and educators alike.
As the conversation evolves, it is crucial for all involved to understand the risks associated with recreational drug use and to foster an environment where safety and awareness are prioritized.
According to Fox News, the implications of these allegations extend beyond the immediate incident, highlighting a pressing need for education and prevention strategies regarding drug use in social settings.

